Alert archive / Minnesota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 156, NWS Twin Cities, MN

August 24, 20204 counties in Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 24, 2020, 2:41 AM CDT for 4 counties in Minnesota. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 24, 2020, 2:41 AM CDT (07:41 UTC)
Expired
Aug 24, 2020, 3:30 AM CDT
In force
49 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
80.0 mph

Counties Chippewa County, MN, Kandiyohi County, MN, Pope County, MN, Swift County, MN

The radar

The Minneapolis radar (KMPX), 152 km from the middle of the area, began a volume at 07:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 3:12 AM CDTTSTM WND GST 613 Se Pennock, MNMEASURED AT KBDH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.7 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2020-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 669 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2020-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
669 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
1807 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WUUS53 KMPX 240741
SVRMPX
MNC023-067-121-151-240830-
/O.NEW.KMPX.SV.W.0156.200824T0741Z-200824T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
241 AM CDT Mon Aug 24 2020

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southeastern Pope County in west central Minnesota...
  Chippewa County in west central Minnesota...
  Eastern Swift County in west central Minnesota...
  Northwestern Kandiyohi County in central Minnesota...

* Until 330 AM CDT.

* At 240 AM CDT, severe thunderstorms were located along a line
  extending from near Starbuck to Benson to near Milan, moving
  southeast at 45 mph.

  These are very dangerous storms.

  HAZARD...80 mph wind gusts and quarter size hail.

  SOURCE...At 240 AM, a 79 mph wind gust was reported in Benson.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely.

* Severe thunderstorms will be near...
  Murdock around 300 AM CDT.
  Kerkhoven around 305 AM CDT.
  Clara City, Raymond and Maynard around 320 AM CDT.

Other locations impacted by these severe thunderstorms include 
Gilchrist, Swift Falls, Big Bend City, De Graff, Sunburg, Gluek, 
Priam and Pennock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4515 9585 4515 9566 4554 9542 4549 9513
      4541 9512 4508 9513 4489 9524 4489 9548
TIME...MOT...LOC 0740Z 308DEG 37KT 4564 9555 4534 9559 4517 9585 

HAIL...1.00IN
WIND...80MPH
 
$$
2 follow-up statements
620 
WWUS53 KMPX 240809
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
309 AM CDT Mon Aug 24 2020

MNC023-067-121-151-240830-
/O.CON.KMPX.SV.W.0156.000000T0000Z-200824T0830Z/
Pope MN-Chippewa MN-Swift MN-Kandiyohi MN-
309 AM CDT Mon Aug 24 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR SOUTHEASTERN POPE...NORTHEASTERN CHIPPEWA...EASTERN SWIFT AND
NORTHWESTERN KANDIYOHI COUNTIES...

At 308 AM CDT, severe thunderstorms were located along a line
extending from 6 miles southwest of Brooten to near Kerkhoven to near
Raymond to 10 miles northeast of Montevideo, moving southeast at 50
mph.

These are very dangerous storms.

HAZARD...80 mph wind gusts and quarter size hail.

SOURCE...Law enforcement.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be heavily damaged. Expect 
         considerable damage to roofs, windows, and vehicles. 
         Extensive tree damage and power outages are likely.

These severe storms will be near...
  Raymond around 315 AM CDT.
  Clara City and Maynard around 325 AM CDT.

Other locations impacted by these severe thunderstorms include
Gilchrist, Willmar Airport, De Graff, Sunburg, Gluek, Priam and
Pennock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4506 9572 4513 9561 4552 9532 4549 9513
      4541 9512 4508 9513 4489 9524 4489 9548
TIME...MOT...LOC 0808Z 303DEG 41KT 4542 9517 4521 9525 4508 9532 4507
9560

HAIL...1.00IN
WIND...80MPH
 
$$
339 
WWUS53 KMPX 240824
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
324 AM CDT Mon Aug 24 2020

MNC023-067-121-151-240834-
/O.EXP.KMPX.SV.W.0156.000000T0000Z-200824T0830Z/
Pope MN-Chippewa MN-Swift MN-Kandiyohi MN-
324 AM CDT Mon Aug 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POPE...
NORTHEASTERN CHIPPEWA...EASTERN SWIFT AND NORTHWESTERN KANDIYOHI
COUNTIES WILL EXPIRE AT 330 AM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
the rest of Kandiyohi county.

LAT...LON 4506 9572 4513 9561 4552 9532 4549 9513
      4541 9512 4508 9513 4489 9524 4489 9548
TIME...MOT...LOC 0824Z 308DEG 37KT 4532 9499 4511 9507 4498 9514 4497
9542

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 12:00 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 24, 12:00 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
1200 AM CDT Mon Aug 24 2020

.SHORT TERM...(This evening through Monday night)
Issued at 240 PM CDT Sun Aug 23 2020

A surface boundary will bisect the area through the short term
period, and make for humid and active weather through the start
of the week. Instability has been building through the day along
and south of the boundary. While spotty showers and thunderstorms
will be possible this evening, more organized activity is expected
to hold off until late tonight into the overnight hours as
activity over eastern North Dakota expands east and slightly south
into central Minnesota. While hi-res models vary in the
timing/track of the storms, most indicate the bulk of the
activity will occur along and north of the Interstate 94
corridor. A few storms could be strong initially in west central
MN, but an overall weakening trend looks to occur as slightly more
stable air is encountered with eastward progression.

On Monday, the cold front extending from the low over Ontario will
pass across the forecast area during peak heating. Moisture
pooling ahead of the front will bring dewpoints in the lower 70s,
with temperatures warming into the lower 90s south of I-94. While
we don't look to reach criteria necessitating a Heat Advisory, it
will indeed be hot and sticky. Given the potential for high-level
smoke from western fires to hinder warming 1-2 degrees, have
stuck closer to the 50th percentile of models. Otherwise, we
would likely sneak into the mid 90s along the Buffalo Ridge.

The next round of thunderstorms looks to develop on Monday
afternoon and evening as warm air advection ensues. A threat for
severe storms looks to exist from central MN across west central
Wisconsin, where MUCAPES of 5000 J/kg, bulk shear values of 45
knots, and mid-level lapse rates around 8 C/km are progged. In
addition to the severe weather threat, heavy rainfall will be a
concern given the potential for storms to train along the boundary
Monday night.

.LONG TERM...(Tuesday through Sunday)
Issued at 240 PM CDT Sun Aug 23 2020

After Monday's active weather, the northern jet stream shifts to
the International Border. However, while upper forcing will be
absent, we could end up seeing a fairly activity week of weather
as a weak front remains stalled across the forecast area. Heat and
humidity remain in place from Tuesday through Thursday, with the
potential for isolated showers and thunderstorms with the
continued unstable environment in place. Have opted for a dry
forecast on Tuesday and Wednesday at this point, but may need to
add precip chances to the forecast eventually once the boundary
location and degree of instability become more clear. Have higher
confidence in more widespread activity occurring Thursday night
and Friday as mid/upper level flow sags south and interacts with
the boundary. This time frame looks to be worrisome for heavy
rainfall and flash flooding potential.

Friday into the weekend look cooler and dry, as surface high
pressure settles in. Highs in the 70s and lows in the 50s look
probable.

The GFS brings the next front/trough in by Sunday as a deep
mid/upper trough carves out the western CONUS. Other models
feature a similar scenario, but are 18-24 hours slower, so have
only included 30 POPS at this point. Regardless, it looks like it
could end up being a cool and wet start to next week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1200 AM CDT Mon Aug 24 2020

A line of showers and thunderstorms over southeastern ND will
continue east southeastward for the next few hours. This line should
reach AXN by 07Z and STC by 09Z, albeit in a weakened state.
Additional thunderstorms will fire on the cool side of southwestward
advancing cold front Monday evening roughly along the Mississippi
River. Some model continuity has increased confidence a bit to
include prevailing at MSP, RNH, and EAU although timing is still
questionable. It is likely the prevailing window will be shrunk in
subsequent TAFs, but there is some potential for backbuilding storms
within this corridor leading to heavy rainfall and several hours of
TS.

KMSP...The line of storms to the northwest should dissipate by the
time they would reach MSP later this morning, but it will be
watched. Sct-bkn mid level clouds will prevail through the period,
with the best chance for TSRA after 00Z.

/OUTLOOK FOR KMSP/
TUE...VFR. Wind SE 5-10kts.
WED...VFR. Wind SW 10-15kts.
THU...VFR. Chc -TSRA/MVFR. Wind SW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...Borghoff
Hazardous weather outlook, Aug 23, 7:12 PM CDT, 7 hours 29 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
712 PM CDT Sun Aug 23 2020

MNZ053>070-073>078-082>085-091>093-WIZ014>016-023>028-250015-
Chisago-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Wright-
Hennepin-Anoka-Ramsey-Washington-Yellow Medicine-Renville-McLeod-
Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-Le Sueur-Rice-
Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-Faribault-
Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
712 PM CDT Sun Aug 23 2020

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions are expected through the start of the
week, especially south of Interstate 94. Afternoon heat indices
in the mid 90s will be common.

Thunderstorms will be possible late Monday afternoon through
Monday night. Scattered severe thunderstorms will be possible,
with a threat for large hail, damaging winds, and perhaps a
tornado or two. These storms will also be capable of producing
heavy rainfall, with a risk for flash flooding. The greatest risk
for severe weather and heavy rainfall exists from east central
Minnesota across west central Wisconsin.

Chances for thunderstorms return Thursday into Friday. Some
severe weather and heavy rainfall may be possible once again.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late Monday afternoon and
evening.

MNZ041>045-047>052-250015-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-
712 PM CDT Sun Aug 23 2020

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...Tonight.

There is a chance of thunderstorms tonight. A few storms could
contain hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot and humid conditions are expected through the start of the
week, especially south of Interstate 94. Afternoon heat indices
in the mid 90s will be common.

Thunderstorms will be possible late Monday afternoon through
Monday night. Scattered severe thunderstorms will be possible,
with a threat for large hail, damaging winds, and perhaps a
tornado or two. These storms will also be capable of producing
heavy rainfall, with a risk for flash flooding. The greatest risk
for severe weather and heavy rainfall exists from east central
Minnesota across west central Wisconsin.

Chances for thunderstorms return Thursday into Friday. Some
severe weather and heavy rainfall may be possible once again.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed late Monday afternoon and
evening.

Borghoff

In the hours before

Special weather statement, Aug 24, 1:39 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
139 AM CDT Mon Aug 24 2020

MNZ047-240745-
Stevens-
139 AM CDT Mon Aug 24 2020

...A LINE OF STORMS WILL AFFECT STEVENS COUNTY...

At 138 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Charlesville to near
Dumont to near Graceville. Movement was southeast at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Morris, Chokio, Donnelly, Lake Hattie, Fish Lake, and Alberta.

LAT...LON 4576 9625 4577 9599 4576 9585 4574 9581
      4541 9593 4541 9622 4542 9624 4558 9624
      4573 9626
TIME...MOT...LOC 0638Z 306DEG 24KT 4587 9632 4571 9638 4558 9650
Local storm report, Aug 24, 2:23 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
223 AM CDT MON AUG 24 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 AM     TSTM WND GST     3 WSW MORRIS            45.57N 95.97W
08/24/2020  M63 MPH          STEVENS            MN   AWOS

            MEASURED AT KMOX.

&&

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 1:39 AM CDTSpecial Weather StatementMPXStevens66 min
Aug 24, 1:58 AM CDTSevere Thunderstorm WarningMPXStevens46 min
Aug 24, 2:21 AM CDTSevere Thunderstorm WarningMPXSwift43 min
Aug 24, 2:30 AM CDTSevere Thunderstorm WarningMPXPope, Stevens, Swift35 min
Aug 24, 3:13 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville62 min
Aug 24, 3:40 AM CDTHeat AdvisoryMPXAnoka, Blue Earth, Brown, Carver, Chippewa, Dakota and 20 more16 hr
Aug 24, 3:52 AM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Wright38 min
Aug 24, 5:31 AM CDTSpecial Weather StatementMPXSwift44 min
Aug 24, 6:10 AM CDTSpecial Weather StatementMPXChippewa50 min
Aug 24, 6:43 AM CDTSpecial Weather StatementMPXRenville47 min
Aug 24, 7:30 AM CDTSpecial Weather StatementMPXNicollet, Sibley60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.